Side effects of targeted therapy for stomach cancer
Side effects can happen with any type of treatment for stomach cancer, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.
Targeted therapy doesn’t usually damage healthy cells, so it tends to cause fewer and less severe side effects than chemotherapy and radiation therapy. In chemotherapy and radiation therapy, healthy cells can be damaged along with cancer cells and this can cause side effects.
If side effects develop with targeted therapy, they can happen any time during, immediately after or a few days or weeks after targeted therapy. Sometimes late side effects develop months or years after targeted therapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.
Side effects of targeted therapy will depend mainly on:
- the type of drug or combination of drugs given
- the dose
- how the drug is given (intravenously or orally)
- your overall health
Tell your healthcare team if you have these side effects or others you think might be from targeted therapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
Flu-like symptoms, such as fever, chills, headache, muscle and joint pain, nausea and vomiting, and loss of appetite, are common side effects of many targeted therapies. These symptoms usually occur immediately after treatment but lessen with time. Most often they happen after the first treatment. Flu-like symptoms usually go away with continued therapy, once the body gets used to the drug. Taking medicines like acetaminophen (Tylenol) can help reduce some of these symptoms. You should check with your doctor or healthcare team if these symptoms do not go away or are bothersome.
A headache is one of the most common side effects of targeted therapy for stomach cancer. The healthcare team may recommend mild pain medicine, such as acetaminophen (Tylenol), to help relieve a headache. Any headache that does not improve with medicine, or dizziness with the headache, should be reported to the doctor.
Fatigue makes a person feel more tired than usual and can interfere with daily activities and sleep. Fatigue is a common, temporary problem that can occur with many targeted therapy drugs. It is often related to the dose of drug given and usually goes along with flu-like symptoms. Tell your healthcare team if you are bothered by fatigue.
Find out more about fatigue.
Low blood cell counts (also called bone marrow suppression) is a condition in which there are low counts of one or more of the main types of blood cells.
- A low white blood cell count (neutropenia or leukopenia) increases the risk for infection.
- A low platelet count (thrombocytopenia) increases the risk for bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaise.
Low blood cell counts occur because of targeted therapy’s effect on blood cells made in the bone marrow. Blood counts often reach their lowest level about 7–14 days after targeted therapy. When bone marrow suppression happens, the dose of targeted therapy is usually adjusted right away or targeted therapy may have to be stopped temporarily.
Find out more about low blood cell counts.
Diarrhea is an increase in the number and looseness of stools. Many factors increase the risk of diarrhea, including the type and dose of targeted therapy used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after targeted therapy starts and can continue for up to 2 weeks after treatment has ended.
Find out more about coping with diarrhea.
Trastuzumab (Herceptin) can cause a skin rash, which may be red, dry and itchy. Using a moisturizer recommended by the healthcare team can help relieve the rash. Protect the skin by staying out of the sun. If going outside, use sunscreen and wear a hat, a long-sleeved shirt and pants.
Find out more about coping with skin problems.
Ramucirumab (Cyramza) can delay wound healing and increase the chance of other wound complications, such as infection.
Trastuzumab may cause muscle and joint pain. It is often related to the dose of the drug and will usually happen along with flu-like symptoms. The healthcare team may suggest a mild pain medicine, such as acetaminophen (Tylenol), to help relieve the pain, along with rest. Light exercise may also help improve pain and stiffness.
Ramucirumab can cause high blood pressure (also called hypertension). Blood pressure is tested on a regular basis during treatment. Sometimes the dose of a drug is changed to manage problems with blood pressure. For very high blood pressure, targeted therapy may be stopped until a person’s blood pressure is controlled.
Blood clots are a rare but serious side effect of some targeted therapy drugs. A blood clot in the leg is called a deep vein thrombosis (DVT). In the most serious cases, a blood clot can break off and travel to the lungs (called a pulmonary embolus, or PE). This can cause shortness of breath, coughing up blood, low oxygen levels in the blood and, potentially, heart failure.
Low doses of medicines that thin the blood may be given to help reduce the risk of blood clots. Tell your healthcare team if you have any redness, swelling, pain or cramps in the calf of the leg, shortness of breath or coughing up blood.
An allergic reaction (hypersensitivity) is not a common side effect of targeted therapy, but it can happen. Signs of an allergic reaction may include difficulty breathing, wheezing, coughing and skin rash or hives. Allergic reactions are most likely to occur when targeted therapy drugs are given intravenously. They usually happen shortly after the drug is given.
You are closely monitored for allergic reactions, especially when a targeted therapy drug is first given. Medicines and other treatments such as oxygen therapy are given if a severe allergic reaction occurs.
Bowel perforation (hole in the bowel) is a rare but serious side effect of some types of targeted therapy. If a person has a bowel perforation while taking targeted therapy, they will need surgery to repair the hole.
Trastuzumab (Herceptin) may cause heart damage, especially when combined with the anthracycline chemotherapy drugs epirubicin (Pharmorubicin) or doxorubicin (Adriamycin). Heart damage may include congestive heart failure and an irregular heartbeat.
Heart function tests are done before treatment starts and then regularly during treatment with trastuzumab. Heart damage caused by trastuzumab may be reversible after treatment is stopped. Heart damage caused by anthracycline drugs is usually permanent.